Alert archive / Florida / Special Marine Warnings in 2016

Special Marine Warning 41, NWS Key West, FL

March 20, 2016

NWS Key West, FL issued this special marine warning at Mar 20, 2016, 2:25 PM EDT. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2016, 2:25 PM EDT (18:25 UTC)
Expired
Mar 20, 2016, 3:30 PM EDT
In force
65 min
Issued by
NWS Key West, FL
Area
Storm-based polygon

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Mar 20, 10:54 AM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Mar 20, 10:54 AM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
1054 AM EDT SUN MAR 20 2016

.DISCUSSION...
CHANGES TO FORECAST -- NO SIGNIFICANT CHANGES TO FORECAST THINKING.
THE DIGITAL DATABASE HAS BEEN UPDATED TO MAKE MINOR TWEAKS TO
WINDS...WAVE HEIGHTS...SKY COVER...TEMPERATURE ELEMENTS.

CURRENT SITUATION AND ANALYSIS -- LATEST SATELLITE AND RADAR TRENDS
INDICATE INCREASING MULTI-LAYERED CLOUDINESS OVER THE EXTREME
SOUTHEASTERN GULF OF MEXICO AND FLORIDA KEYS. AN AREA OF MODERATE
RAIN SHOWERS ARE APPROACHING DRY TORTUGAS NATIONAL PARK...WITH A
LARGER AREA OF RAIN AND THUNDERSTORMS OVER THE SOUTH-CENTRAL GULF OF
MEXICO...WEST OF DRY TORTUGAS. ALL SHOWERS AND STORMS ARE MOVING
RAPIDLY EASTWARD...TOWARD THE FLORIDA KEYS. MEANWHILE...A COLD FRONT
EXTENDS FROM CENTRAL FLORIDA TO THE SOUTHWESTERN GULF OF MEXICO...AND
IS PUSHING SOUTHEASTWARD TOWARD THE KEYS. CURRENTLY...VARIABLE SKY
COVER HAS KEPT AIR TEMPERATURES NEAR 80F...WHILE DEWPOINT
TEMPERATURES REMAIN HIGH...IN THE MID 70S. MAINLY SOUTHWEST BREEZES
ARE BLOWING AT MOST STATIONS...WITH WINDS RANGING FROM 10 KNOTS TO A
STEADY 15 KNOTS.

PROGNOSTIC OVERVIEW -- A PERIOD OF RAIN AND POSSIBLY THUNDERSTORMS
LOOKS INCREASINGLY LIKELY THIS AFTERNOON OR EARLY THIS EVENING...IN
ADVANCE OF AN APPROACHING COLD FRONT. A SIGNIFICANT WIND SURGE WILL
DEVELOP BEFORE MIDNIGHT...OUT OF THE NORTHWEST...FOLLOWING THE
FRONTAL PASSAGE...WITH RAPID COOLING AND DRYING OVERNIGHT AND EARLY
MONDAY.
&&

.MARINE...
A COLD FRONT WILL SWEEP SOUTHEASTWARD ACROSS THE GULF OF MEXICO AND
FLORIDA PENINSULA THIS AFTERNOON...REACHING THE FLORIDA KEYS THIS
EVENING. MODERATE TO FRESH SOUTHWEST TO WEST BREEZES WILL SHIFT
NORTHWEST LATER TODAY...WITH A PERIOD OF STRONG NORTHWEST TO NORTH
BREEZES LIKELY TONIGHT AND EARLY MONDAY. A CONTINENTAL HIGH PRESSURE
CELL WILL MOVE GRADUALLY EASTWARD ACROSS THE GULF OF MEXICO AND
FLORIDA PENINSULA TONIGHT THROUGH TUESDAY...BEFORE SHIFTING OVER THE
WESTERN NORTH ATLANTIC WEDNESDAY AND THURSDAY. STRONG NORTH BREEZES
MONDAY...WILL DECREASE SLOWLY WHILE TURNING NORTHEAST...AND THEN
EAST...FROM TUESDAY THROUGH THURSDAY.
&&

.AVIATION...
VFR CLOUD LAYERS BASED AT 100 WILL PERSIST AT THE EYW AND MTH
TERMINALS THROUGH THE AFTERNOON. ALTHOUGH NOT ADVERTISED IN THE
FORECAST...TIME OF ARRIVAL TOOLS PLACE CONVECTION (CURRENTLY
SOUTHWEST OF THE DRY TORTUGAS) IN THE VICINITY OF KEY WEST AROUND 18Z
THIS AFTERNOON. HOWEVER...THERE IS LOW CONFIDENCE IN THESE STORMS
MAINTAINING INTENSITY. A COLD FRONT WILL PUSH THROUGH THE TERMINALS
OVERNIGHT...FOLLOWED BY CROSSWIND GUSTS REACHING 25 KNOTS AND
TEMPORARY MVFR CIGS BASED AT 015.
&&

.CLIMATE...MARCH 20...ON THIS DATE IN KEY WEST CLIMATE HISTORY...IN
2010...MARKED THE END OF ASTRONOMICAL WINTER 2009-2010...TYING WINTER
1977-1978 AS THE COLDEST ON RECORD WITH AN AVERAGE TEMP OF 65.3F.
TEMPERATURE RECORDS IN KEY WEST DATE BACK TO 1872.
&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE.........KASPER
AVIATION/NOWCASTS.....CLR
DATA COLLECTION.......FLING

VISIT US ON THE WEB AT WEATHER.GOV/KEY

FOLLOW US ON FACEBOOK AND TWITTER AT...
WWW.FACEBOOK.COM/NWSKEYWEST
WWW.TWITTER.COM/NWSKEYWEST
Hazardous weather outlook, Mar 20, 5:41 AM EDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
541 AM EDT SUN MAR 20 2016

FLZ076>078-GMZ031>035-042>044-052>055-072>075-211000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
541 AM EDT SUN MAR 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED SUNDAY.

THE PRIMARY HAZARD WILL BE LIGHTNING STRIKES. A FEW HEAVIER SHOWERS
AND THUNDERSTORMS COULD PRODUCE WIND GUSTS IN EXCESS OF 35 KNOTS.

A SMALL CRAFT ADVISORY WILL BE REQUIRED THIS EVENING ACROSS ALL
WATERS FOR WINDS SHIFTING RAPIDLY TO BETWEEN NORTHWEST AND NORTH AND
INCREASING TO BETWEEN 25 AND 30 KNOTS BEHIND A COLD FRONT. SEAS WILL
BECOME HAZARDOUS ACROSS ALL WATERS OVERNIGHT

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY WILL CONTINUE ACROSS ALL WATERS THROUGH MONDAY
NIGHT AND ACROSS ALL WATERS EXCEPT THE FLORIDA BAY THROUGH TUESDAY
NIGHT. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MAY REMAIN IN PLACE
ACROSS THE FLORIDA STRAITS DURING WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY NIGHT THROUGH SATURDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DAF

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 2:59 PM EDTSpecial Marine WarningKEY61 min
Mar 20, 3:06 PM EDTSmall Craft AdvisoryKEY32 hr
Mar 20, 3:28 PM EDTSpecial Marine WarningKEY62 min
Mar 20, 4:05 PM EDTSpecial Marine WarningKEY55 min

Nearby

Special Marine Warnings in Florida, 2016Every special marine warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.